Medication Overuse Headache (MOH)
Medication Overuse Headache (MOH)
What is it?
Medication Overuse Headache (MOH) is literally what it says on the tin – a headache brought on by the overuse of acute (abortive) medication. It was originally thought to be a primary headache disorder – meaning that it was not caused by an underlying condition; however, the International Headache Society (IHS) has recently changed its status. MOH is now classed as a secondary headache, which means it is caused by an underlying condition. The reason for the reclassification is that scientists now think that only people who suffer from other headache disorders, particularly migraine, can get it.
How does MOH begin?
MOH is a vicious circle. As the body gets used to the medication you take for pain, it begins to crave it more. When the meds wear off, a headache is triggered and you need to take more medication to stop it. This leads you into a cycle of taking medication to stop the headache the medication is causing.
There are several names for MOH, including, ‘Rebound Headache’, ‘Transformed Migraine’ and ‘Drug Induced Headache’
You should be aware that it’s not the amount of tablets you take per month, but the amount of days per month in which you take them that increases your risk of developing MOH
What medications cause it?
The medications that can cause MOH include:
- Paracetamol – Panadol
- Ibuprofen – Nurofen
- Diclofenac – Difene
- Aspirin – Anadin/Disprin
- Mefenamic acid – Ponstan
- Naproxen – Naprosyn/Aleve
- Zolmitriptan – Zomig
- Naratriptan – Naraverg
- Sumatriptan – Imigran
- Frovatriptan – Frovex
- Rizatriptan – Maxalt
- Eletriptan – Relpax
- Opiates (Should be avoided as far as possible)
- Codeine – Tylex/Solpadeine/Nurofen Plus
- Morphine – Sevredol
- Oxycodene – Oxycontin
It’s important to stress that it’s only the overuse of the above medications that causes the problem. If you limit their use to no more than 6 – 8 days per month, then you may not be affected, however, the opiates have the highest chance of causing MOH, as well as other problems so they should be avoided altogether if at all possible.
For help with avoiding MOH and treating your migraine attacks acutely, the teams at Beaumont, the Mater and the Hermitage have devised the following chart which might help.
Your local pharmacist can also be an excellent source of help in MOH avoidance and will be able to help with many of your medication concerns. Most pharmacies have a consulting room in them, so it might be worth your while asking for a consultation. They’re free and can make a huge difference in coping with your migraine.
What are the Symptoms of MOH?
- Daily or almost daily headache, with the daily use of painkillers
- Preventative medication doesn’t work
- Headache gets worse if medication wears off
- Disturbed sleep
- Headache is worse in the morning or after activity
The headaches are characterised by a near constant low-intensity pain. Sufferers usually have a history of tension headache or migraine that becomes more frequent and severe over time.
How is MOH treated or stopped?
This is the hard part. The only real way to stop MOH is to go completely ‘cold turkey’, total withdrawal of pain medication. It’s one of the most difficult things to do, but if you don’t do it, the cycle will continue and the symptoms will never go.
It is not easy to break the cycle and you should consult your doctor for help. Withdrawal may result in worsening headaches, nausea and anxiety for one to two weeks. However it is the only cure.
Some health professionals will suggest a tapering down of the amount of medication taken and a more gradual withdrawal.
A positive attitude is handy, almost necessary in fact during withdrawal. Some people use relaxation methods such as mindfulness or yoga. Some people pamper themselves; others keep busy and try to forget about it, so use whatever works for you. It’s a lot like trying to give up cigarettes. Support from family and friends is important too and can make the difference in coping with it.